Learn something new every day
More Info... by email
Vitamin A toxicity is the effect of a person taking in an excessive amount of vitamin A. Also known as hypervitaminosis A, consuming too much vitamin A can lead to a number of harmful effects and is typically the result of someone taking too many dietary supplements. Vitamin A toxicity is seldom fatal, but can have unpleasant effects, such as nausea, vomiting, altered mental states, drowsiness, muscle pain and in chronic cases can lead to hair loss, insomnia and anemia.
The form of vitamin A found in vitamin supplements and in animal sources, such as liver and fish oil, is called retinol. It is this type of vitamin A that can cause toxicity. Retinol is fat-soluble, which means a person has no way of eliminating excessive amounts from within the human body, unlike water-soluble vitamins that are typically removed from the body through urination.
Acute vitamin A toxicity is caused by a single ingestion of excessive quantities of vitamin A. Chronic toxicity is caused by excessive ingestion over a longer period of time. Most multivitamins contain doses of vitamin A under 10,000 international units (IU). Acute toxicity is estimated to occur only after 25,000 IU or more of vitamin A has been ingested, so the recommended dosage of most multivitamins should not cause toxicity.
Eating animal livers and fish oil could potentially pose a threat of causing vitamin A toxicity if consumed in extraordinarily large quantities, but it is unlikely. Most animal livers do not contain enough vitamin A to cause toxicity, though some animals such as the polar bear, husky, seal, and walrus have extreme amounts of vitamin A in their livers and eating the liver of such an animal would likely cause a vitamin A overdose. Plant sources, such as carrots, contain vitamin A precursors known as carotenes that only selectively convert into retinol within a person’s body, meaning vegetable ingestion does not cause vitamin A toxicity. Excessive ingestion of carotenes may cause a condition called carotenemia in which a person’s skin takes on a yellow-orange pigmentation. Other than the cosmetic effects, however, carotenemia does not cause any especially harmful effects or vitamin A toxicity due to the limited conversion to retinol.
Though vitamin A toxicity is harmful, it is easily treated by ceasing ingestion of vitamin A until the symptoms subside. The toxicity can cause vomiting and diarrhea, so there is a risk of dehydration. Anyone suffering such symptoms should be sure to drink plenty of water. Like any illness or malady, however, anyone suffering from vitamin A toxicity should consult a doctor immediately to be sure there have been no long-term effects, especially in chronic cases.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!